Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Jackson, KY

February 28, 20247 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 28, 2024, 6:08 AM EST for 7 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 6:08 AM EST (11:08 UTC)
Expired
Feb 28, 2024, 6:45 AM EST
In force
37 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 3:56 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 4:19 AM EST, 1 hour 49 minutes earlier. Its key messages:

  • A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts early this morning into early this afternoon. An isolated tornado cannot be completely ruled out.
  • Temperatures will continue to average around 20 to 30 degrees above normal through this morning.
  • After a sharp cooldown Wednesday night through Thursday night, temperatures rapidly warm back to around 20 degrees above normal by Sunday, with the unusual warmth persisting into early next week.
Area forecast discussion, Feb 28, 4:19 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 AM EST Wed Feb 28 2024

.KEY MESSAGES...

- A potent weather system will bring breezy to windy conditions
  and a potential for thunderstorms with locally heavy rainfall
  and strong wind gusts early this morning into early this
  afternoon. An isolated tornado cannot be completely ruled out.

- Temperatures will continue to average around 20 to 30 degrees
  above normal through this morning.

- After a sharp cooldown Wednesday night through Thursday night,
  temperatures rapidly warm back to around 20 degrees above normal
  by Sunday, with the unusual warmth persisting into early next
  week.

&&

.UPDATE...
Issued at 419 AM EST WED FEB 28 2024

Tornado Watch #28 is in effect for all of eastern Kentucky except
the far southeastern counties bordering Virginia. Otherwise, the
forecast is on track so no updates to the grids are needed.

&&

.SHORT TERM...(Today through Thursday)
Issued at 248 AM EST WED FEB 28 2024

A strongly force line of showers and thunderstorms will accompany a
powerful cold front across eastern and southeastern Kentucky this
morning associated with a strong upper trough and strong deep jet
dynamics. There appears to be sufficient instability for
thunderstorms along and just ahead of the front, especially in the
northwestern half of the CWA. The greatest threat from any strong to
severe storms will be strong and/or damaging winds as winds just
above the surface are quite strong, with any mixing down of these
winds likely to cause at least some wind impacts. A brief spin-up
tornado is also possible given the impressive wind shear and low-
level helicity values, with SPC keeping a 2% chance withing 25 miles
of a point across nearly all of eastern Kentucky.

A Wind Advisory remains in effect until 4 PM EST for wind gusts as
high as 50 mph, especially over higher terrain and unsheltered
(i.e., exposed) locations. Expect winds to peak just ahead of and
along the cold front as it passes this morning, with west-northwest
winds gradually diminishing through the afternoon.

Temperatures will remain in the 60s for most locations until frontal
passage, with temperatures plummeting through the 50s into the lower
40s and upper 30s by late afternoon and/or early evening. Skies
clear rapidly this evening as high pressure moves over the area,
though winds and cold advection will take a while to completely
diminish. Nevertheless, deeper sheltered valleys will cool down
quickly this evening, with ridges taking the longest to cool down.
Lows tonight will generally range in the mid to upper 20s on ridges,
with upper teens to lower 20s in the valleys. Cool conditions linger
through Thursday as high pressure remains overhead with light winds
and mostly sunny skies.

.LONG TERM...(Thursday night through Tuesday)
Issued at 228 AM EST WED FEB 28 2024

The first few hours of the forecast period are forecast to be dry as
surface high pressure will be in place. This surface high will begin
to break down and shift off to the northeast toward Friday morning
as a shortwave wave and surface low eject toward the CWA. Increasing
chances of PoP are expected toward early Friday morning as a surface
low moving out of the Deep South ejects into the region. The center
of the low is expected to pass just south of the CWA; therefore, the
best QPF will be through the Tennessee Valley but general couple
tenths of rain is possible before the low moves off to the northeast
Saturday morning. High pressure returns for Saturday afternoon but a
weak upper-level wave is forecast to develop and bring renewed
chances for Sunday but due to the widespread lack of moisture, only
a few upslope showers are possible before drying out again for the
remainder of the weekend into early next week.

Models have come into better agreement on this overnight suite of
long-term deterministic and ensembles. Last night the GFS was the
most aggressive with a cold front moving through the Commonwealth
late Monday night into Tuesday. This continues to ring true tonight;
however, the ECMWF is now on board with this solution for early next
week. The ECMWF is trending slower but the potential for an early
week cold front remains possible. FROPA is forecast for late Tuesday
afternoon and then model solutions begin to deviate for the
remainder of the forecast period. Models continue to show and active
trend but how active remains to be seen as the ECMWF is very troughy
while the GFS wants to convert the Tuesday boundary into a
stationary boundary with renewed chances of rain through the end of
the period. Therefore, opted for the NBM solution which keeps
scattered PoP through the remainder of the period.

Overall, a very active pattern is expected to continue through the
long-term. Temperatures will continue to run above average with
daytime highs gradually climbing toward the 70s for Sunday and mid-
70s for Monday. Overnight lows will follow the same trajectory
before the early week cold front brings temperatures down for the
remainder of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1246 AM EST WED FEB 28 2024

VFR conditions are expected for most if not all of the overnight
period as elevated shower activity moves northeast across the
area. Low-level wind shear will be the primary concern with 35 to
50 kts of shear at times until a stronger cold frontal passage
between 12z and 18z Wed. The aviation concerns for Wednesday will
be strong gusty winds, with the cold frontal passage and
associated convective showers and thunderstorms likely to bring
stronger winds to the surface. The early morning hours, 12 to
15z, look to be the best time for strong storms, with damaging
winds the primary threat. The storms will race across the area as
a strong cold front also pushes through. The strongest non-
thunderstorm winds will likely occur just ahead of, along, and
just behind the passing cold front. Sustained winds of 15 to 25
kts, with gusts of 30 to 50 kts, are possible. These winds should
steadily slacken once the front has moved through. BKN to OVC
cloud cover will be in place for most of the period, but should
finally begin to clear out between 18z Wed and 00z Thu as much
cooler and drier air filter in behind the departed cold front.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EST this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...CMC
SHORT TERM...CMC
LONG TERM...VORST
AVIATION...CMC
Hazardous weather outlook, Feb 28, 4:16 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EST Wed Feb 28 2024

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
290930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, and Inez
416 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times this morning through early
this afternoon. A few storms may reach severe levels this morning with
damaging winds and isolated tornadoes the primary threats.

Gusty winds are expected this morning through mid-afternoon as a
potent storm system moves through eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage.

KYZ087-088-118-120-290930-
Bell-Harlan-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland, Harlan,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
416 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times this morning through early
this afternoon. Some storms may produce heavy rainfall and isolated
damaging wind gusts. An isolated tornado cannot be ruled out.

Gusty winds are expected this morning through mid-afternoon as a
potent storm system moves through eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage.

JKL

In the hours before

Special weather statement, Feb 28, 3:06 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
306 AM EST Wed Feb 28 2024

KYZ044-051-052-060-104-106-280830-
Rowan KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-Fleming KY-
306 AM EST Wed Feb 28 2024

...A strong thunderstorm will impact portions of northwestern Morgan,
eastern Bath, northern Menifee, southeastern Fleming, Rowan and
northern Elliott Counties through 330 AM EST...

At 305 AM EST, Doppler radar was tracking a strong thunderstorm over
Salt Lick, or 9 miles east of Owingsville, moving northeast at 85
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morehead, Munson, Hilda, Cranston, Sharkey, Bangor, Ramey,
  Clearfield, Lick Fork, and Zilpo around 310 AM EST.
  Haldeman, Farley, Hamm, Triplett, Wagner, Vale, Wagner Store,
  Elliottville, and Minor around 315 AM EST.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
119 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 8334 3821 8330 3819 8327 3819 8324
      3824 8322 3827 8317 3823 8309 3818 8305
      3820 8304 3821 8301 3817 8298 3817 8295
      3792 8365 3815 8382 3839 8346 3838 8345
      3840 8342
TIME...MOT...LOC 0805Z 238DEG 72KT 3810 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Feb 28, 4:31 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
431 AM EST Wed Feb 28 2024

KYZ044-050-051-281000-
Montgomery KY-Bath KY-Fleming KY-
431 AM EST Wed Feb 28 2024

...A strong thunderstorm will impact portions of central Montgomery,
Bath and south central Fleming Counties through 500 AM EST...

At 431 AM EST, Doppler radar was tracking a strong thunderstorm near
Grassy Lick, or 7 miles west of Mount Sterling, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Sterling, Sharpsburg, Grassy Lick, Sideview, Prewitt,
  Ewington, Wades Mill, Stoops, Judy, and Klondike around 435 AM
  EST.
  Owingsville, Howards Mill, Stepstone, Bethel, and Reynoldsville
  around 440 AM EST.
  Odessa, Slate Valley, Kendall Springs, Sherburne, Bourbon Furnace,
  Pebble, and Craigs around 445 AM EST.
  Marshall, Peasticks, Wyoming, Grange City, and Oakley around 450
  AM EST.

Other locations in the path of this storm include Moore's Ferry and
Polksville.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST for east central
Kentucky.

&&

LAT...LON 3820 8362 3819 8364 3818 8361 3816 8360
      3815 8362 3813 8362 3799 8400 3812 8408
      3814 8406 3817 8399 3827 8389 3835 8372
TIME...MOT...LOC 0931Z 239DEG 49KT 3807 8408

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VORST

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:06 AM ESTSpecial Weather StatementJKLBath, Rowan24 min
Feb 28, 4:31 AM ESTSpecial Weather StatementJKLBath, Montgomery29 min
Feb 28, 5:38 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Rowan37 min
Feb 28, 6:38 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Fleming, Montgomery, Rowan37 min
Feb 28, 7:00 AM ESTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Feb 28, 7:13 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan47 min
Feb 28, 7:35 AM ESTSevere Thunderstorm WarningJKLEstill, Montgomery, Powell25 min
Feb 28, 7:41 AM ESTSpecial Weather StatementJKLElliott, Menifee, Morgan, Rowan34 min
Feb 28, 7:58 AM ESTSpecial Weather StatementJKLEstill, Powell47 min
Feb 28, 8:26 AM ESTSpecial Weather StatementJKLPulaski, Rockcastle, Wayne34 min
Feb 28, 8:45 AM ESTSpecial Weather StatementJKLJohnson, Lee, Magoffin, Morgan, Wolfe45 min
Feb 28, 8:49 AM ESTSpecial Weather StatementJKLJackson, Laurel, Owsley, Pulaski, Rockcastle41 min
Feb 28, 9:25 AM ESTSpecial Weather StatementJKLBreathitt, Clay, Johnson, Laurel, Magoffin, Martin and 2 more50 min
Feb 28, 9:30 AM ESTSpecial Weather StatementJKLMcCreary, Whitley45 min
Feb 28, 10:04 AM ESTAreal Flood AdvisoryJKLBath3 hr
Feb 28, 10:12 AM ESTSpecial Weather StatementJKLBell, Floyd, Harlan, Knott, Knox, Leslie and 4 more48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.